Texas, 2014

Flash Flooding in Texas, September 27, 2014

September 27, 2014 · NWS CRP · 3 events in 2 counties and zones

A coastal trough along with a favorable upper level pattern resulted in scattered to numerous showers and thunderstorms over the Coastal Bend. Showers and thunderstorms trained over the same region over Kleberg County producing very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A coastal trough along with a favorable upper level pattern resulted in scattered to numerous showers and thunderstorms over the Coastal Bend. Showers and thunderstorms trained over the same region over Kleberg County producing very heavy rainfall. Rainfall amounts between 5 and 7 inches occurred over western Kleberg County led to major flooding in the city of Kingsville. Water was 1 to 1 and 1/2 feet deep in some areas of Kingsville. Cars were stranded in high water. Heavy rain occurred in Corpus Christi producing isolated reports of street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 27, 11:53 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 27, 11:53 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1253 PM CDT SAT SEP 27 2014

.DISCUSSION...UPDATED FOR 18Z AVIATION.

&&

.AVIATION...SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUE TO MOVE
EAST ACROSS THE AREA. SHOWER ACTIVITY WILL BE MOST PREVALENT AT
THE ALI/CRP/VCT TAF SITES THIS AFTERNOON AND EARLY EVENING...WITH
PRECIP WINDING DOWN AT LRD AS THE AFTERNOON PROGRESSES. REDUCED
VSBYS WILL BE POSSIBLE IF MODERATE TO HEAVY RAIN IMPACTS A
TERMINAL. UPPER LOW WILL OPEN UP AND MOVE AWAY FROM THE AREA
TONIGHT INTO SUNDAY WITH OVERALL RAIN CHANCES DIMINISHING ACROSS
SOUTH TEXAS. LOWER CONFIDENCE AS TO WHETHER LOW CEILINGS WILL
DEVELOP TONIGHT SO HAVE OPTED TO LEAVE OUT OF THE FORECAST FOR
NOW. WINDS THROUGH THE PERIOD WILL BE OUT OF THE E AND NE...BUT
SPEEDS SHOULD REMAIN LESS THAN 12 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 1131 AM CDT SAT SEP 27 2014/

DISCUSSION...INCREASED POPS THIS MORNING BASED ON RADAR TRENDS OF
SLOWING MOVING AREA OF SHOWERS. THIS AREA OF SHOWERS WITH ISOLATED
THUNDERSTORMS WILL CONTINUE TO MOVE TO THE E AND ENE THIS MORNING
INTO THE EARLY AFTERNOON. ALSO KNOCKED TEMPERATURES DOWN A DEGREE
OR TWO IN MOST SPOTS AS CLOUD CLOVER AND RAIN SHOULD HOLDS TEMPS
IN THE LOWER 80S... WITH SOME LOCATIONS PERHAPS NOT GETTING OUT OF
THE 70S. SWELL HEIGHTS AROUND 3 FEET WITH SWELL PERIODS OF 8
SECONDS COMBINED WITH THE MODERATE E AND ENE FLOW WILL RESULT IN A
HIGH RISK OF RIP CURRENTS THIS AFTERNOON. UPDATED PRODUCTS OUT.

PREV DISCUSSION... /ISSUED 614 AM CDT SAT SEP 27 2014/

DISCUSSION...SEE AVIATION DISCUSSION BELOW FOR THE 12Z TAFS.

AVIATION...DESPITE SCT -SHRA'S ACROSS S TX THIS MORNING...CIGS
AND VSBY'S ARE CURRENTLY PREVAILING VFR. SCT TO NUM SHRA/TSRA ARE
EXPECTED DURING THE DAY TODAY WHICH WILL LEAD TO PERIODS OF
MVFR...POSSIBLY IFR CONDITIONS AT TIMES. THE UPPER LOW RESPONSIBLE
FOR THE CONVECTION IS FCST TO SHIFT E-NE TODAY WITH DRIER
CONDITIONS BEGINNING TO FILTER INTO S TX BY LATE AFTERNOON AND
EVENING. THIS WILL DECREASE RAIN CHCS FROM NW TO SE LEAVING CIGS
AT VFR LEVELS TONIGHT. AS CLOUD COVER DECREASES...PATCHY FOG WILL
BE POSSIBLE TOWARD THE END OF THE TAF PERIOD. VCT SHOULD SEE LESS
CLOUDS EARLY ENOUGH TO ALLOW SOME PATCHY FOG TO DVLP...THUS HAVE
INTRODUCED MVFR VSBY'S AFTER 08Z IN VCT. ALI WILL BE LATER
THEREFORE HAVE NOT MENTIONED FOG IN ALI JUST YET.

PREV DISCUSSION... /ISSUED 418 AM CDT SAT SEP 27 2014/

SHORT TERM (TODAY THROUGH TONIGHT)...DEEP TROPICAL MOISTURE REMAINS
ACROSS S TX THIS MORNING AS AN UPPER LOW CONTINUES TO SPIN OVER
NORTHERN MEX AND W TX AND EJECTING EMBEDDED SHORT WAVES ACROSS THE
REGION. A SURFACE COASTAL TROUGH ALSO REMAINS IN PLACE. THESE
FEATURES HAVE COMBINED TO PRODUCE LIGHT TO MOD RAIN ACROSS MUCH OF
THE CWA OVERNIGHT WITH LESS COVERAGE ACROSS THE VCT AREA AS IT IS
BETWEEN SYSTEMS. THE UPPER LOW IS PROGD TO MOVE E TO NE THROUGH
TODAY AND TONIGHT. AS IT MOVES CLOSER TO THE CWA TODAY...AM
EXPECTING THAT IT WILL INTERACT WITH THE COASTAL TROF TO PRODUCE
SCT/NUM SHRA/TSRA'S WITH LOCALLY HVY RAIN. THE BEST CHCS WLL BE
ACROSS THE SOUTHERN COASTAL BEND INITIALLY THEN SHIFTING SLIGHTLY
WEST BY LATE AFTERNOON WITH DECREASING CHCS ALONG THE COAST. AS THE
UPPER LOW CONTINUES TO TRACK ENE...DRIER AIR WILL BEGIN TO FILTER
INTO S TX FROM THE N AND NW DECREASING THE RAIN CHCS FROM NW TO SE
TONIGHT. THE MX TEMP FCST FOR TODAY IS A BIT TRICKY DUE TO THE
UNCERTAINTY OF THE TIMING OF DRIER AIR AND BREAKS IN THE CLOUD COVER
THIS AFTERNOON. WENT WITH HIGHS IN THE MID 80S AREA-WIDE...BUT WOULD
NOT RULE OUT A FEW LOCATIONS REMAINING IN THE UPPER 70S. THE DRIER
AIR WILL RESULT IN SLIGHTLY COOLER MN TEMPS TONIGHT ACROSS THE NRN
CWA.

THE PERSISTENT EASTERLY FLOW COMBINED WITH LONG PERIOD SWELLS OF 8
SEC WITH A SWELL HEIGHT OF AROUND 2.5 FT CONTINUES TO PRODUCE A HIGH
RISK OF RIP CURRENTS TODAY. IN ADDITION...MINOR TIDAL OVERFLOW WILL
ALSO BE POSSIBLE AGAIN FROM PORT ARANSAS TO BAFFIN EARLY THIS
EVENING DURING THE TIME OF HIGH TIDE...WHICH AT PORT ARANSAS WILL
OCCUR AT 726 PM. TIDES AT BOBHALL PIER ARE CURRENTLY RUNNING JUST
OVER 1 FT ABV PREDICTED WHICH WILL PUT TIDES AT 2 FT ABV MSL AT HIGH
TIDE. THIS RESULTS IN WATER UP TO THE DUNES.

LONG TERM (SUNDAY THROUGH FRIDAY)...THE MID TO UPPER LEVEL LOW WILL
BE OVER EAST TEXAS EARLY SUNDAY MORNING. LINGERING MOISTURE OVER THE
SOUTHERN SECTIONS COULD PROVIDE A SLIGHT CHANCE OF RAIN EARLY SUNDAY.
THEN DRIER AIR MOVES INTO THE AREA. DRY FORECAST IN STORE FOR SUNDAY
NIGHT THROUGH TUESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE REMAINS OVER
SOUTH TEXAS. HIGH BOUNDARY LAYER MOISTURE ALONG WITH LIGHT WINDS
LATE SUNDAY NIGHT/EARLY MONDAY MORNING SHOULD LEAD TO PATCHY FOG OVER
INLAND COASTAL PLAINS. WILL SEE GRADUAL WARMING TREND TO AROUND 3-4
DEGREES ABOVE NORMAL BY WEDNESDAY. THE STRONG UPPER LOW OVER CENTRAL
CALIFORNIA THIS MORNING WILL MOVE NORTHEAST ACROSS THE ROCKIES ON
MONDAY AND INTO THE NORTHERN PLAINS TUESDAY. ENERGY COMING OUT OF THE
PACIFIC NORTHWEST WILL REINFORCE THE UPPER TROUGH OVER THE ROCKIES BY
WEDNESDAY. SURFACE LOW PRESSURE WILL STRENGTHEN OVER THE SOUTHERN
HIGH PLAINS AND LEAD TO A SLIGHT INCREASE IN ONSHORE FLOW WEDNESDAY.
THIS WILL BRING IN HIGHER MOISTURE TO PROVIDE A SLIGHT CHANCE OF
SHOWERS WEDNESDAY. THE UPPER TROUGH MOVES INTO THE SOUTHERN PLAINS
ON THURSDAY WITH A FRONTAL BOUNDARY MOVING INTO NORTH-CENTRAL TEXAS
FRIDAY. MOISTURE WILL BE ADEQUATE FOR ISOLATED CONVECTION ON
THURSDAY WITH A SLIGHTLY BETTER CHANCE OF RAIN ON FRIDAY MAINLY FOR
THE COASTAL PLAINS AS THE FRONT APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    72  88  71  89  72  /  20  20  10  10  10
VICTORIA          67  89  67  90  69  /  20  10  10  10  10
LAREDO            72  91  73  92  74  /  20  20  10  10  10
ALICE             70  90  69  91  70  /  20  20  10  10  10
ROCKPORT          74  88  73  90  75  /  20  10  10  10  10
COTULLA           68  90  69  92  70  /  20  10  10  10  10
KINGSVILLE        71  89  70  90  71  /  20  20  10  10  10
NAVY CORPUS       75  87  74  88  75  /  20  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...RIP CURRENT RISK UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES.

     COASTAL FLOOD ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: KLEBERG...NUECES.

GM...NONE.

&&

TB/78...AVIATION
Hazardous weather outlook, Sep 27, 3:43 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
443 AM CDT SAT SEP 27 2014

GMZ230-235-250-255-270-275-TXZ229>234-239>247-280945-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
443 AM CDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH RAINFALL AMOUNTS
AVERAGING 1/10 TO 1/2 OF AN INCH WITH ISOLATED 1 TO 3 INCH AMOUNTS
POSSIBLE. THE LOCALLY HEAVIER AMOUNTS MAY LEAD TO LOCALIZED
FLOODING OF LOW LYING AREAS AND ROADS.

LONG PERIOD SWELLS AND PERSISTENT EASTERLY WINDS MAY LEAD TO
MINOR COASTAL FLOODING WITH WATER REACHING THE DUNES IN SOME
LOCATIONS BY LATE THIS AFTERNOON AND EVENING WITHIN A FEW HOURS
OF HIGH TIDE. IN ADDITION...THERE IS A HIGH RISK OF RIP CURRENTS
ALONG THE GULF FACING BEACHES THROUGHOUT THE DAY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN
SECTIONS OF SOUTH TEXAS AND THE COASTAL WATERS ON SUNDAY MORNING.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF
THE AREA FOR THURSDAY AND FRIDAY.

A MODERATE RISK OF RIP CURRENTS WILL EXIST FOR SUNDAY FOR THE GULF
FACING BEACHES OF THE MIDDLE TEXAS COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/TMT

The radar

The Corpus Christi radar (KCRP), 46 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Kleberg

When
September 27, 1:15 PM CST to 2:15 PM CST
Where
Kleberg County, 1.09 mi NW of Kingsville to 1.26 mi W of Kingsville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
27.533, -97.880

Rainfall amounts between 5 and 7 inches occurred over western Kleberg County. This produced major flooding in the city of Kingsville. Water was 1 to 1 and 1/2 feet deep in some areas of Kingsville. Several cars were stranded in high water.

Flash Flood, Kleberg

When
September 27, 1:35 PM CST to 2:20 PM CST
Where
Kleberg County, 0.92 mi SE of Kingsville to 0.71 mi S of Kingsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.510, -97.860

Tenth Street between Nettie Avenue and Avenue A in Kingsville was closed due to low water crossings being flooded.

Flash Flood, Nueces

When
September 27, 3:17 PM CST to 3:45 PM CST
Where
Nueces County, 1.29 mi E of Corpus Christi to 0.88 mi ESE of Corpus Christi
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.780, -97.399

High water made roads impassable on Morgan Street between Alameda Street and 15th Street in Corpus Christi.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544321, 544319, 544320.